To the Editor:—
Cruz1 first described Mycobacterium fortuitum in 1938. It was isolated from an abscess in a patient who had received subcutaneous injections of a vitamin preparation. Brock et al2 reported a group IV Mycobacterium species (which includes M fortuitum) to have been the cause of a cutaneous infection. Since these appear to be the only reports of this type of infection, a recent isolation of the bacterium from the site of an inoculation of penicillin is unusual enough to be of interest.
Report of Case:—
While vacationing in Mexico during March 1967, a 59-year-old man contracted enteritis and for treatment received an injection of penicillin into the left buttock. He recalled that the sterile technique was minimal. Deep tenderness followed the injection and was present for the subsequent three months.When he saw his local urologist because of an obstinate genitourinary tract infection which had not